Did Lamisil cause my high cholesterol? I am 5 foot 3 inches tall, weigh 8 stone 10 pounds, don’t smoke, follow a healthy diet (I am vegetarian most days), take daily supplements and exercise regularly – I even enjoy a five-mile walk at weekends.
So, you can imagine my surprise when I got the results of a blood test back and discovered my cholesterol had shot up from 4.9 to 7.5! This change appears to have happened since I started taking Lamisil tablets for a finger fungus infection. Could Lamisil be to blame for my sudden high cholesterol?
I am extremely worried about this as my mother has recently suffered several heart attacks and is in extremely poor health. There is no way I will take any cholesterol-lowering medication after reading your publication, but I’m at a bit of a loss for alternative solutions. – Magi Hobbs, Southend-On-Sea
WDDTY says: For natural ways to reduce your cholesterol, see our Special Report in WDDTY vol 15 no 2. To summarise the main points:
- Eat a Mediterranean diet and avoid a high dairy intake
- Avoid high-glycaemic, processed foods
- Stop smoking
- Eat nuts
- Avoid hydrogenated fats and trans fatty acids, found in most processed food, especially margarine
- Consume foods rich in flavonoid antioxidants – these include brightly coloured fresh fruits and vegetables, grape juice, green tea, red wine
- Aim to get two-and-a-half servings of wholegrains every day
- Exercise regularly – which you already do
- Supplement with coenzyme Q10 (10-30 mg/day for general prevention; 200-400 mg/day as therapy).
You may also wish to supplement with antioxidants such as vitamins A, C and E and selenium, L-carnitine, magnesium, brewer’s yeast, psyllium and fenugreek seed powder.